Alert archive / West Virginia / Frost Advisories in 2007

Frost Advisory 3, NWS Blacksburg, VA

May 13, 2007Monroe County, Summers County, West Virginia; Bath County, Virginia

NWS Blacksburg, VA issued this frost advisory at May 13, 2007, 3:41 AM EDT for Monroe County, Summers County, West Virginia; Bath County, Virginia. It took effect at May 13, 2007, 2:53 PM EDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
May 13, 2007, 3:41 AM EDT (07:41 UTC)
In effect from
May 13, 2007, 2:53 PM EDT
Expired
May 14, 2007, 9:00 AM EDT
In force
18 hr
Issued by
NWS Blacksburg, VA

Counties Bath County, VA, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 82 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 7.7 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2007-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2007-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2695 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KRNK 130741
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
341 AM EDT SUN MAY 13 2007

...AREAS OF FROST IN THE VALLEYS LATE TONIGHT...

.HIGH PRESSURE WILL BUILD SOUTH INTO THE AREA BY TONIGHT BRINGING
MUCH COOLER AND DRIER AIR TO THE REGION.


VAZ020-WVZ045-131545-
/O.NEW.KRNK.FR.Y.0003.070514T0800Z-070514T1300Z/
BATH-GREENBRIER-
INCLUDING THE CITIES OF...HOT SPRINGS...LEWISBURG
341 AM EDT SUN MAY 13 2007

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM EDT MONDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 9 AM EDT MONDAY. 

THE COMBINATION OF LIGHT WINDS AND DRY AIR UNDER CLEAR SKIES WILL
ALLOW OVERNIGHT LOW TEMPERATURES TO FALL INTO THE LOWER AND MID
30S ACROSS THE VALLEYS. THIS WILL RESULT IN THE FORMATION OF FROST
ESPECIALLY IN THE NORMAL COLDER LOCATIONS BY EARLY MONDAY MORNING.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED. THOSE WITH AGRICULTURAL
INTEREST ARE ADVISED TO PROTECT TENDER VEGETATION. ALSO POTTED
PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE
FROM THE COLD.

$$
4 follow-up statements
000 
WWUS71 KRNK 131550
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1150 AM EDT SUN MAY 13 2007

...AREAS OF FROST IN THE VALLEYS LATE TONIGHT...

.HIGH PRESSURE WILL BUILD SOUTH INTO THE AREA BY TONIGHT BRINGING
MUCH COOLER AND DRIER AIR TO THE REGION.

VAZ020-WVZ045-140600-
/O.CON.KRNK.FR.Y.0003.070514T0800Z-070514T1300Z/
BATH-GREENBRIER-
INCLUDING THE CITIES OF...HOT SPRINGS...LEWISBURG
1150 AM EDT SUN MAY 13 2007

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT
MONDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT MONDAY. 

THE COMBINATION OF LIGHT WINDS AND DRY AIR UNDER CLEAR SKIES WILL
ALLOW OVERNIGHT LOW TEMPERATURES TO FALL INTO THE LOWER AND MID
30S ACROSS THE VALLEYS. THIS WILL RESULT IN THE FORMATION OF
FROST ESPECIALLY IN THE NORMAL COLDER LOCATIONS BY EARLY MONDAY
MORNING.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED. THOSE WITH AGRICULTURAL
INTEREST ARE ADVISED TO PROTECT TENDER VEGETATION. ALSO POTTED
PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE
FROM THE COLD.

$$
000 
WWUS71 KRNK 131853
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
253 PM EDT SUN MAY 13 2007

...AREAS OF FROST IN THE VALLEYS LATE TONIGHT...

.HIGH PRESSURE WILL BUILD SOUTH INTO THE AREA TONIGHT BRINGING
MUCH COOLER AND DRIER AIR TO THE REGION.

WVZ043-044-140700-
/O.EXA.KRNK.FR.Y.0003.070514T0800Z-070514T1300Z/
SUMMERS-MONROE-
INCLUDING THE CITIES OF...HINTON...UNION
253 PM EDT SUN MAY 13 2007

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM EDT MONDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 9 AM EDT MONDAY. 

THE COMBINATION OF LIGHT WINDS AND DRY AIR UNDER CLEAR SKIES WILL
ALLOW OVERNIGHT LOW TEMPERATURES TO FALL INTO THE MID TO UPPER 30S
IN THE VALLEYS. THIS WILL LEAD TO AREAS OF FROST DURING THE EARLY
MORNING...ESPECIALLY IN SHELTERED VALLEYS AND IN THE GREENBRIER
AND NEW RIVER VALLEYS.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED. THOSE WITH AGRICULTURAL
INTEREST ARE ADVISED TO PROTECT TENDER VEGETATION. ALSO POTTED
PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE
TONIGHT. 

$$

VAZ020-WVZ045-140700-
/O.CON.KRNK.FR.Y.0003.070514T0800Z-070514T1300Z/
BATH-GREENBRIER-
INCLUDING THE CITIES OF...HOT SPRINGS...LEWISBURG
253 PM EDT SUN MAY 13 2007

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT
MONDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT MONDAY. 

THE COMBINATION OF LIGHT WINDS AND DRY AIR UNDER CLEAR SKIES WILL
ALLOW OVERNIGHT LOW TEMPERATURES TO FALL INTO THE MID TO UPPER 30S
IN THE VALLEYS. THIS WILL LEAD TO AREAS OF FROST DURING THE EARLY
MORNING...ESPECIALLY IN SHELTERED VALLEYS. 

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED. THOSE WITH AGRICULTURAL
INTEREST ARE ADVISED TO PROTECT TENDER VEGETATION. ALSO POTTED
PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE
TONIGHT. 

$$
000 
WWUS71 KRNK 140619
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
219 AM EDT MON MAY 14 2007

...AREAS OF FROST IN THE VALLEYS EARLY THIS MORNING...

.HIGH PRESSURE WILL BUILD SOUTH INTO THE AREA BRINGING MUCH
COOLER AND DRIER AIR TO THE REGION.

VAZ020-WVZ043>045-141300-
/O.CON.KRNK.FR.Y.0003.070514T0800Z-070514T1300Z/
BATH-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...HOT SPRINGS...HINTON...UNION...
LEWISBURG
219 AM EDT MON MAY 14 2007

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING. 

THE COMBINATION OF LIGHT WINDS AND DRY AIR UNDER CLEAR SKIES WILL
ALLOW TEMPERATURES TO FALL INTO THE MID TO UPPER 30S IN THE
VALLEYS. THIS WILL LEAD TO AREAS OF FROST DURING THE EARLY
MORNING...ESPECIALLY IN SHELTERED VALLEYS.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED. THOSE WITH AGRICULTURAL
INTEREST ARE ADVISED TO PROTECT TENDER VEGETATION. ALSO POTTED
PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE
TONIGHT.

$$
000 
WWUS71 KRNK 141254
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
854 AM EDT MON MAY 14 2007

...TEMPERATURES RISING QUICKLY THIS MORNING...

.FULL SUN THIS MORNING IS ALLOWING TEMPERATURES TO WARM QUICKLY.

VAZ020-WVZ043>045-141400-
/O.EXP.KRNK.FR.Y.0003.000000T0000Z-070514T1300Z/
BATH-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...HOT SPRINGS...HINTON...UNION...
LEWISBURG
854 AM EDT MON MAY 14 2007

...FROST ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING...

MORNING LOW TEMPERATURES WERE IN THE MID 30S IN THE VALLEYS. ANY
AREAS OF FROST THAT HAD DEVELOPED OVERNIGHT WILL BE GONE BY 900 AM.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this frost advisory went out at May 13, 3:08 AM EDT, 33 minutes earlier.

Area forecast discussion, May 13, 3:08 AM EDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 AM EDT SUN MAY 13 2007

.SYNOPSIS...
COOL HIGH PRESSURE WILL BUILD SOUTH INTO THE AREA TODAY AND
TONIGHT BEFORE SLIDING OFFSHORE LATE MONDAY INTO MONDAY NIGHT.
&&

.NEAR TERM /THROUGH TONIGHT/...
DEWPOINT FRONT NOW SLIDING INTO THE NW ZONES WILL CONTINUE TO
PUSH SE AND THRU THE AREA THIS MORNING IN RESPONSE TO S/W TROF
PIVOTING ACROSS THE MID ATLANTIC STATES. EXPECT MAJORITY OF ANY
REMAINING SHRA ALONG THE BOUNDARY TO FADE UPON CROSSING THE RIDGES
WITH MAINLY SOME FOG/LOW CLOUDS EARLY ON BEFORE BETTER
DRYING/MIXING DEVELOPS. MODELS SHOW EXTENSIVE DRY AIR ADVECTING IN
THIS AFTERNOON WITH ONLY THE FAR SOUTH/SW POSSIBLY SEEING SOME
SCT/BKN CU REDEVELOP AS DRIEST AIR MAY GET HUNG UP BY RESIDUAL WEAK
INVERTED TROF. OTRW AFTER EARLY PATCHY FOG MAINLY
SOUTH/EAST...A SUNNY TO MOSTLY SUNNY AND COOLER SCENARIO ON TAP
WITH STRONG 85H COOLING RESULTING IN A GUSTY NE BREEZE UNDER
SUBSIDENCE MIXING THRU THE AFTERNOON. LIKE HIGHS A BIT CLOSER TO
THE WARMER MET MOS TODAY GIVEN HEATING OF DRIER AIR ACTING TO INITIALLY
OFFSET COOL ADVECTION A BIT.

SURFACE RIDGE LOOKS TO SLIDE SOUTH ALONG THE SPINE OF THE BLUE
RIDGE OVERNIGHT ALLOWING GOOD RADIATIONAL COOLING TO DEVELOP
ESPCLY VALLEYS BY MORNING. LATEST MOS A BIT COLDER NW SECTIONS
WHERE COOP VALUES PROGGED CLOSE TO FREEZING LATE GIVEN CLEAR
SKIES/LIGHT WINDS AND RATHER DRY DEWPOINTS. THUS WILL GO WITH A
FROST ADVISORY FOR AREAS OF FROST IN THE DEEPER VALLEYS IN
BATH/GREENBRIER CTYS LATE AND INCLUDE PATCHY FROST FARTHER SOUTH
INTO THE NEW RIVER VALLEY AND SW VA AS WELL. LIGHT RETURN FLOW MAY
CAUSE HIGHER ELEVATIONS TO REMAIN IN THE 40S WESTERN SLOPES SO
GOOD TEMP RANGE IN STORE WITH LOW/MID 30S VALLEYS TO 40S RIDGES
AND PIEDMONT.
&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
WARM ADVECTION PATTERN WILL DEVELOP EARLY NEXT WEEK IN RESPONSE TO
SURFACE RIDGE SLIDING OFFSHORE AND HIGHER 5H HEIGHTS ACROSS THE
REGION. MOISTURE HOWEVER APPEARS TO REMAIN QUITE LIMITED WITH
SUNNY SKIES MONDAY AND ONLY A SLOW INCREASE IN CU MAINLY WEST TUE
PER BUMP IN DEWPOINTS AND DEEPER SW FLOW. SINCE FORECAST RAOBS
REMAIN QUITE DRY ALOFT AND CAPPED TUESDAY WILL REMOVE ANY SHRA
MENTION SW ZONES FOR NOW. OTRW HIGHS MAINLY IN THE LOW/MID 70S
MONDAY...THEN 5-10 DEGREES WARMER TUESDAY UNDER WARMING ALOFT AND
BETTER MIXING.
&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
NEXT IN A SERIES OF 5H TROFS WILL DROP SE TOWARD THE REGION EARLY
ON RESULTING IN FALLING HEIGHTS AND A QUICK EXODUS OF THE BRIEF
UPPER RIDGING BY MIDWEEK. STRONG COLD FRONT ASSOCIATED WITH THIS
FEATURE SET TO CROSS WED NIGHT INTO EARLY THURSDAY ALTHO LATEST
MODEL TRENDS SLOWING THINGS DOWN A BIT. SINCE ENSEMBLES ALSO SLOWER
PLAN TO LIMIT ANY ISOLATED SHRA POPS TO LATE TUE NIGHT WITH THE
MAJORITY OF THE PREFRONTAL MOISTURE HOLDING OFF UNTIL WED
AFTERNOON/EVENING. AIR BEHIND THE FRONT LOOKS COLDER THAN EARLIER
WITH GFS SHOWING 85H TEMPS CLOSE TO 0C NW ON THU. SINCE LIKELY TOO
COOL PER PAST EVENTS THIS LATE IN THE SEASON...WILL ONLY CUT HIGHS
ABOUT A CAT THU BUT LOWER MORNING LOWS ON FRIDAY CLOSER TO MEX MOS
WITH SOME 30S POSSIBLE IN THE VALLEYS AGAIN. OTRW FEW ADDED
CHANGES WITH POST FRONTAL DRYING UNDER HIGH PRESSURE IN CONTROL
FOR LATE WEEK INTO NEXT WEEKEND.
&&

.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
ONLY REAL FCST CONCERNS ARE VSBYS OVERNIGHT...ESP AT LYH WHERE
EARLIER PRECIP AND DECENT RADIATION CONDITIONS WILL LEAD TO MVFR
TO IFR OVERNIGHT. ASOS VSBY REPORTS HAVE ALREADY BEEN QUITE
VARIABLE AND MAY FLUCTUATE DURING THE EARLY MORNING HOURS. VSBYS
WILL IMPROVE RAPIDLY AFTER SUNRISE AS DRIER AIR MOVES INTO THE
AREA BEHIND THE COLD FRONT WHICH WILL BE PUSHING SOUTH OF THE
REGION. FAIRLY GUSTY NE WINDS WILL DEVELOP DURING THE DAY AS COLD
AIR ADVECTION...DECENT MIXING AND MOMENTUM TRANSFER FROM FAIRLY
STRONG 850 WINDS OF 20-25 KTS. SKIES SHOULD BE MAINLY CLEAR WITH
SOME CU DEVELOPMENT LIKELY OVER THE NORTHERN TAF SITES.

VFR CONDITIONS ARE THEN EXPECTED THROUGH TUESDAY WITH A LARGE
HIGH PRESSURE SYSTEM OVER THE REGION. THE CHANCE OF SHOWERS AND
THUNDERSTORMS RETURNS LATE TUESDAY NIGHT IN THE FAR WEST AND LATER
WEDNESDAY IN THE EAST WITH THE APPROACH OF A COLD FRONT FROM THE
WEST.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FROST ADVISORY FROM 4 AM TO 9 AM EDT MONDAY FOR VAZ020.
NC...NONE.
WV...FROST ADVISORY FROM 4 AM TO 9 AM EDT MONDAY FOR WVZ045.

&&

SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...JH
LONG TERM...JH
AVIATION...PC
Hazardous weather outlook, May 12, 10:32 PM EDT, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1032 PM EDT SAT MAY 12 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-140245-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
1032 PM EDT SAT MAY 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 8:02 PM EDTSevere Thunderstorm WarningRNKFranklin28 min
May 12, 8:14 PM EDTSevere Thunderstorm WarningRNKHenry61 min

Nearby

Frost Advisories in West Virginia, 2007Frost Advisories in Virginia, 2007Every frost advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.